Drug reactions: hydroxyurea cutaneous effects: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: hydroxyurea cutaneous effects

Sample item

A 60-year-old man with polycythaemia vera has taken a cytoreductive antimetabolite for six years. He now has painful ulcers around both ankles, atrophic skin and violaceous scaly papules over the knuckles. Which drug is responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Hydroxyurea

Long-term hydroxyurea can cause leg ulcers, skin atrophy, nail pigmentation and a dermatomyositis-like eruption over the knuckles. Stopping the drug is the main treatment.

Option by option

  • A. Hydroxyurea (correct)

    Correct. Leg ulcers and a dermatomyositis-like eruption are classic with long-term hydroxyurea.

  • B. Ruxolitinib

    Ruxolitinib is a JAK inhibitor, with infections and cytopenias as the main concerns rather than ulcers.

  • C. Busulfan

    Busulfan causes diffuse hyperpigmentation but is an alkylating agent.

  • D. Anagrelide

    Anagrelide acts on platelets and causes headache and palpitations.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Hydroxyurea. Long-term hydroxyurea can cause leg ulcers, skin atrophy, nail pigmentation and a dermatomyositis-like eruption over the knuckles.

Why is "Ruxolitinib" not the answer?

Ruxolitinib is a JAK inhibitor, with infections and cytopenias as the main concerns rather than ulcers.

Why is "Busulfan" not the answer?

Busulfan causes diffuse hyperpigmentation but is an alkylating agent.

Why is "Anagrelide" not the answer?

Anagrelide acts on platelets and causes headache and palpitations.

What concept does this question test?

It tests Drug reactions: hydroxyurea cutaneous effects in Dermatology. Stopping the drug is the main treatment.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: hydroxyurea cutaneous effects?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.